Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Seroquel

11/21/2011

Question:

 In an answer to a previous question (see link below) it was mentioned that at 25-100mg, seroquel is very sedating. I`d like to know roughly what proportion of people experience seroquel this way. For example do nearly all people experience seroquel as quite sedating at very low doses or do only a few people experience it this way???? Thanks

 

Answer:

Seroquel is a brand name for quetiapine. At low doses quetiapine acts primarily by blocking histamine receptors. Medicines that block histamine receptors are called antihistamines. Many antihistamines, like diphenhydramine (Benadryl®), are known to cause sedation.

As the dose of quetiapine is increased above 100mg, the medicine begins to have a more significant blocking effect  on serotonin receptors. Blocking serotonin receptors may also cause some drowsiness but to a lesser extent than blocking histamine. 

Studies evaluating the effectiveness of quetiapine at various doses determined the incidence of sedation to be between 8-10% for low dose quetiapine compared to placebo at 4-6%.  In these studies a quetiapine dose of 50-100mg doubled a patient’s chance of reporting sedation as a side effect. 

The most common reason for stopping the medicine in these studies was heavy sedation at the lower doses.  The three most common side effects from low dose quetiapine were sedation, dizziness, and dry mouth.  All of which are due to the antihistamine effects of low dose quetiapine. 

In post-marketing studies the rate of sedation it reported as between 18-57% in the general public. Physicians have begun to prescribe low dose quetiapine in patients with insomnia to take advantage of this side effect.

This response was prepared by Lyndsay Hammons, a Pharm.D candidate at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati